To the Editor:
We read with great interest the article by Bruni et al. published in Fertility and Sterility (1). The article describes the hepatotoxicity with flutamide on hyperandrogenic young females. Bruni et al. found hypertransaminasemia in 19 patients during the first year of treatment.
Flutamide is an oral, non-steroidal antiandrogen drug primarily used to treat prostate cancer and excess androgen levels in hyperandrogenic women. Side effects of this drug include diarrhea, gynecomastia, muscle cramps, hematological alterations, and hepatotoxicity (2).
Drug-related hepatotoxicity is defined as an alanine aminotransferase (ALT) level of more than three times the upper limit of normal and a total bilirubin level of more than twice the upper limit of the normal range (3). In the study of Bruni et al., the cutoff levels of ALT and aspartate aminotransferase (AST) were determined by 40 U/L and hepatotoxicity was considered to be at least 2.5- to 3-fold higher in hypertransaminasemia. According to the definition of hepatotoxicity, in Table 3, which detailed patients with increasing levels of circulating AST/ALT, three patients have drug-related hepatotoxicity (patients 7, 17, and 18). Furthermore, in two patients (patients 17 and 18) hepatotoxicity may be associated with estroprogestagen oral contraceptives. On these grounds, hepatotoxicity with flutamide is seen in one patient (patient 7), and hepatotoxicity-based analysis might have influenced the outcomes of this study. Read the rest of this entry »